Migraine Medications and the Risk of Sun Sensitivity: A List

Many of the drugs and supplements we take as Migraineurs can increase our body’s sensitivity to sunlight, called Photosensitivity. Drugs that cause photo reactions are called sun-sensitizing drugs.

If you have a comorbid condition for which you are also taking medicines or supplements, the risk that you are taking one of these medicines goes up. With each medicine you take that increases your sensitivity, the more likely you will have a reaction, and the more severe the reaction may be.

There are two types of reactions that can increase our sensitivity to the sun. One is called Photoallergic. The other is called a Phototoxic reaction. Both require the combination of medicines and sunlight to occur.

Phototoxic reaction happens when the drug is activated by the sun’s rays and the skin is damaged. This often looks like a sunburn . Thankfully, withdrawing the drug usually ends the reaction.

Common phototoxic drugs include:

  • Antibiotics — quinolone class, tetracycline class, sulfonamides
  • Antihistamines — diphenhydramine (Benadryl)
  • Anti-malarials (often taken for spasms and autoimmune disease) — quinine, chloroquine, Plaquenil
  • Chemotherapy drugs (also often taken for autoimmune disease) — 5-fluorourocil, vinblastine, dacarbazine
  • Cholesterol preparations – statins
  • Heart medications (also sometimes used as Migraine preventives) — amiodarone, nifedipine, quinidine, diltiazem
  • Diuretics — Lasix, thiazides
  • Diabetic drugs — sulfonylureas, glyburide
  • Gold
  • Oral contraceptives
  • Acne medicines — Acutane, acitretin
  • Psychiatric and neuroleptic meds (also used as Migraine meds and preventives) – chlorpromazine, flufenazine, perphenazine, thioridizine, thiothixene, tricyclic anti-depressants,
  • Promethazine (anti-nauseant)
  • NSAIDs (for pain, inflammation)
  • Xanax

Photoallergic reactions happen when the sun changes the molecular construction of the medicine and the body identifies it as foreign, causing an allergic reaction. Withdrawing the drug will often end the reaction, but it may recur when the drug is re-introduced into the system at another time. It may also appear in areas that are not exposed to the sun, and may take days after exposure to the sun to appear.

Medicines that might trigger a photoallergic reaction include:

  • Sunscreens — PABA, oxybenzone, cyclohexanol, benzophenones, salicylates, cinnamate
  • Anti-microbials — chlorhexidine, hexachlorophene, dapsone
  • Celebrex
  • Chemotherapy drugs (also used for autoimmunity and other conditions) 5-fluorourocil

OTC’s, supplements and herbal preparations can also cause sun sensitivity, and include:

  • St. John’s Wort
  • Chrysanthemum
  • Dandelion
  • Marigold
  • Sunflower
  • Arnica
  • Benzoyl peroxide
  • Benzocaine
  • Vitamin B2 (Riboflavin)

Exfoliating skin care products may also exacerbate sun sensitivity issues.

Certain medical conditions can also result in increased sun sensitivity which may be greatly compounded by use of sun-sensitizing drugs. These conditions include:

Additionally, eating certain foods can also create sun-sensitivity. Foods you may want to avoid when taking medicines that create sun-sensitivity or before sun exposure include:

  • Artichokes
  • Lettuce
  • Endive
  • Figs
  • Lime
  • Celery
  • Parsley
  • Parsnips
  • Saccharin

Adding foods rich in beta carotene may help prevent sun sensitivity however.

These lists are by no means comprehensive, and as new medicines are discovered and used for longer periods of time, more will be added to this category. The best way to know for sure if a medicine you are taking might cause a problem is to talk to your physician and your pharmacist, then look the medicine up yourself to be sure nothing was left out.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.
View References
1Medicine.net. Sun Sensitive Drugs. Available at: http://www.medicinenet.com/sun-sensitive_drugs_photosensitivity_to_drugs/article.htm. ©1996-2012 MedicineNet, Inc.2.Skin Problems and Treatments Health Center. Beware of Sunburn Boosters. Available at: http://www.webmd.com/skin-problems-and-treatments/features/beware-of-sunburn-boosters. WebMD.com. ©2005-2012 WebMD, LLC.

Comments

View Comments (5)
  • Crystalrz4
    4 years ago

    I’ve never had trouble being out in the sun before, but a few weeks ago, I went out to watch my granddaughter in her little pool, with her mother, my oldest daughter. Now, I’m on two of the meds listed above, under the photo-toxic drugs: Diltiazem and Lasix. I haven’t actually spent much time in the sun over the last 10+ years, but I spent about 30 minutes watching her, while sitting in the direct sunlight. I didn’t think I’d be out there long enough to need sunscreen. I was in shorts and a tank top. Something very odd happened to me. I actually turned a bit red every where the skin was exposed (I usually Never burn). Then a couple places on my legs started to lightly bleed. I noticed small droplets of blood running down my legs from cracked skin just below my knees. I was feeling a bit dizzy, so I went to lay down in my room. My head exploded! I got very nauseated, my heart started racing and got very irregular. I had a little trouble breathing, and started slipping in and out of consciousness. I don’t remember who found me, I think it was my youngest daughter (an EMT), and she started working on me to stabilize me. I was sick for four days, but we could never figure out why it happened. I wonder if the photo-toxicity was the reason?

  • 6 years ago

    Ellen – These lists are really helpful. Thanks also for the clear explanations of phototoxicity and photoallergy.

  • Ellen Schnakenberg author
    6 years ago

    mjsymonds – I am so grateful you wrote to let me know this is a helpful list… Thank you so very much for taking the time to comment!

  • Janet
    6 years ago

    Ellen,
    I fully enjoyed this article. Very informative and helpful.
    I have a question…I am looking for your 10 commandments letter you wrote and posted a couple months back. I am trying to locate it in the website but can’t. Can you email it to meet our perhaps post it again. I need to give it to a new doc. Thank you. Blessings, janet jones las Vegas jones

    Much appreciated!

  • Ellen Schnakenberg author
    6 years ago

    Janet – you’ve got it. I will send you an email by Monday 🙂

  • Poll